The Call for Altered Mental Status: A Challenge for First Responders

fireEMS By Eric Bergman

Many medical calls are dispatched as “altered mental status,” and they are some of responders’ more challenging calls. Patients who have altered mental statuses often are exhibiting delirium. Delirium is defined as the inability to sustain, focus, and shift attention that develops over a short period of time.1 What this means in practical terms is that patients have an altered awareness of the environment and have difficulty with concentration. If you have ever had a fever and been confused, you have experienced delirium. Patients have described this experience as “being in a fog” where they cannot keep their thoughts straight and logical.

It is important to note that delirium is not a psychiatric condition; it is a sign of medical illness in a patient. It is a sign that the patient is ill and the medical condition is affecting the patient’s brain. Anyone is susceptible to delirium. However, patients with underlying cognitive disorders are at a higher risk of developing delirium. This includes patients with dementia, Parkinson’s disease, developmental delay, traumatic brain injury, history of illicit drug and alcohol abuse, and elderly patients (Table 1).2

Table 1. Patients at Higher Risk of Delirium

Elderly

Dementia, Alzheimer’s Disease

Parkinson’s Disease

Traumatic brain injury

History of illicit drug or alcohol abuse


Delirium is divided into two general categories: hyperactive and hypoactive (1). Patients suffering from hyperactive delirium are awake and hypervigilant and may be impulsive. They may be agitated because of their confusion and may attempt to continuously get up and move around, although they do not know why they are trying to do this. Patients suffering from hypoactive delirium may be somnolent, may have a slow cognitive function, and may be unable to stay awake without vigorous stimulation. Either category of delirium is a sign that the patient is ill.

Table 2. Etiologies of Delirium for the First Responder

Intracranial hemorrhage/stroke

Toxic: Ingestion, illicit drug use/overdose

Infectious

Metabolic: Electrolyte abnormalities, hyper-/hypothyroid

Hyper-/Hypoglycemia

Myocardial infarction

Hyper-/hypotension, shock, anaphylaxis

Respiratory failure

Drug withdrawal


Delirium may be the first sign that a patient is ill. Coupled with the fact that there are many possible causes of delirium, this makes it a difficult condition to evaluate. Table 2 lists possible etiologies of delirium. Some of the more common causes of delirium are infection, hypo or hyperglycemia, medications, and metabolic. As evidenced by the list in Table 2, determining the cause of delirium may not readily be evident and may be challenging.

Of note, it is rare that a patient suffering an ischemic stroke will present only with delirium without any other focal neurologic deficits. Conversely, a patient with an intracranial or hemorrhagic stroke may exhibit delirium as the first sign of illness as increased intracranial pressure caused by the bleed may cause global cerebral dysfunction. Additionally, myocardial infarction (MI) should always be considered in the differential; it is rare that an MI will present as delirium, but missing this diagnosis could be fatal. As the patient’s heart is undergoing insult, the cardiac output, or the amount of blood being pumped out of the heart, is decreased. As a result, the amount of blood being pumped to the brain is proportionally decreased; as the blood flow to the brain is decreased, it can lead to decreased alertness or confusion in the patient.

When responding to calls for patients with altered mental status, obtaining history from family or others on scene can help narrow the differential. Is there a history of recent trauma; could the patient be showing delayed signs of an intracranial hemorrhage? Is the patient a diabetic? Did he skip a meal? Is he possibly hypoglycemic? Is the patient prescribed medications that are prone to cause delirium (Table 2)? Has the patient done any illicit drugs recently? Note that although some drugs have more potential to cause delirium, all drugs have the potential to cause delirium. An important question to ask the patient or family is, have there been any recent medication changes—new prescriptions or changes in dosages? Has the patient been ill recently? Has he had any somatic complaints such as headache, chest, or abdominal pain?

It will also be helpful to try to establish with the input of family members on the scene what the patient’s baseline mental status is so you can monitor the response to therapy. Emergency medical services (EMS) personnel may not have sufficient time with the patient to see a response in the patient’s mental status; however, information on the patient’s baseline mental status will be useful to hospital staff so they can monitor the patient’s improvement over the course of the hospitalization.

Since there are many possible causes of delirium, the patient must be carefully evaluated. Vitals are essential, tachycardia could suggest an arrhythmia or shock, hypertension may suggest a hypertensive emergency, and hypotension may suggest shock. A low respiratory rate can suggest drug intoxication, whereas tachypnea may suggest an underlying pulmonary disorder with impending respiratory failure. Warm skin can suggest an infection. The patient might have medication patches such as a fentanyl patch that is contributing to delirium. A rash or hives could suggest an allergic reaction. Rhonchi, rales, or wheezes on the pulmonary exam can suggest heart failure, reactive airway disease, or an allergic reaction.

Table 3. Drugs Commonly Associated with Delirium

Opioids: (Oxycontin) oxycodone, (Percocet) hydrocodone, (MS Contin) morphine, (Dilaudid) hydromorphone, fentanyl

Benzodiazepines: (Valium) diazepam, (Ativan) lorazepam, (Klonopin) clonazepam, (Xanax) alprazolam

Antipsychotics : (Seroquel) quetiapine, (Risperdal) risperidone, (Zyprexa) olanzapine, thorazine

Steroids


Note: Trade names are capitalized and are in parenthesis immediately followed by the generic name.


An abdominal exam may reveal tenderness in the abdomen, suggesting an abdominal infection or bowel ischemia. Attempt a neurologic exam; however, the patient may not be able to participate if he is agitated or unable to follow commands. Check the blood glucose if the patient has a history of diabetes. In fact, it is recommended that you check the blood glucose on all patients with severely altered mental status even if they do not have a history of diabetes because other medical conditions may cause hypoglycemia. If EMS personnel do not have the scope of practice to check blood glucose, ask a family member on scene (or a visiting nurse, if present) to check the patient’s blood glucose.

Treatment

Since delirium is a sign of an underlying medical condition, the treatment for delirium is to treat the underlying medical problem. Consider requesting advanced life support (ALS) personnel if they are not included on the initial dispatch. There is no treatment for delirium other than treating the patient’s medical condition that is causing it. For EMS personnel, this means treating any condition that can be treated on scene and then promptly transporting to an appropriate medical facility. As with all EMS calls, address any immediate life-threatening conditions identified on the primary survey. Hypoglycemia can be readily corrected on scene, and hyper- or hypotension can be addressed by ALS providers. Anaphylaxis and opioid overdoses are also life-threatening emergencies where the initial call may be for altered mental status that is treatable on scene. If no immediately correctible condition can be found, stabilize and transport to an appropriate medical facility.

Often delirious patients are not a risk to themselves or others during the initial response. However, if a patient is agitated and the delirium is placing the patient or EMS personal at risk of injury, then it is appropriate to treat the symptoms of delirium. Haloperidol (Haldol) is an antipsychotic that can calm agitated patients. It may take multiple doses of this agent to obtain a sedative effect. Benzodiazepines such as lorazepam and diazepam can also be used to treat agitation.3 A word of caution when using these agents in the elderly: Benzodiazepines affect the same neuroreceptors that alcohol does. This can cause a paradoxical reaction with disinhibition of the patient’s behaviors, making an altered patient more altered, impulsive, and more agitated. Be familiar with the medications your service has in its formulary to treat agitation.

References

1. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.) Arlington, VA: American Psychiatric Publishing.

2. Vasilevskis, EE, JH Han, CG Hughes, & EW Ely. (2012). “Epidemiology and risk factors for delirium across hospital settings: Best practices & research,” Clinical anesthesiology; 26(3), 277-87.

3. Clegg, A, JB Young. (2011). “Which medications to avoid in people at risk of delirium: a systematic review,” Age and aging; 40(1), 23-29.

ERIC BERGMAN, PA-C, practices internal medicine at Yale-New Haven (CT) Hospital and is a faculty member of the Yale University School of Medicine. He completed his graduate training at Albany Medical College and served with the Shaker Road-Loudonville (NY) Fire Department. He is a member of the Killingworth (CT) Volunteer Fire Company and a life member of the Avon (CT) Volunteer Fire Department.

Engine Company EMS: Responding to the Impaired Patient

Tactics for Combative Patients

Fetal Alcohol Spectrum Disorder: What the Fire Service Needs to Know

No posts to display